Minnesota, 2010

Blizzard in Minnesota, December 31, 2010

December 31, 2010 · NWS ABR · 2 events in 2 counties and zones

A second stronger surface low pressure area moved across the region on New Year's Eve bringing widespread heavy snowfall along with blizzard conditions. Bitter cold northwest winds of 25 to 40 mph combined with additional snowfall of 4 to 8 inches brought visibilities to near zero across much of the region.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A second stronger surface low pressure area moved across the region on New Year's Eve bringing widespread heavy snowfall along with blizzard conditions. Bitter cold northwest winds of 25 to 40 mph combined with additional snowfall of 4 to 8 inches brought visibilities to near zero across much of the region. This was the second blizzard in two days across the region. The blizzard conditions continued into early New Year's Day. The total snowfall amounts from the two storms ranged from 8 to 14 inches. Some of the snowfall amounts included 8 inches near White Rock, 10 inches in Ortonville, and 14 inches in Artichoke Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 31, 9:37 AM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Dec 31, 9:37 AM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
937 AM CST FRI DEC 31 2010

.UPDATE...
MINOR UPGRADES TO FORECAST EARLY THIS AM AS WINTER WEATHER
ADVISORY MEANT TO COVER LOW WIND CHILLS AND MODEST BLOWING/FALLING
SNOW CONDITIONS HAS EXPIRED...AND BLIZZARD WARNING TAKES EFFECT.
ALREADY SEEING +SN AND 1/4 VISBY AT KPIR...WITH STRONG RETURNS
COMING OUT OF NORTH CENTRAL NEBRASKA. BUMPED UP WINDS AS STRONG
GRADIENT DEVELOPS...PEAKING AT 22MB ACROSS THE STATE BY
TONIGHT...AND REALLY DOESNT DIMINISH UNTIL SATURDAY AFTERNOON.
OTHER MINOR ADJUSTMENT IS TO TEMPERATURES FOR SISSETON EAST TO MN
COUNTIES...WHERE HIGHS ADVERTISED AT +7F WILL END UP CLOSER TO CURRENT
READINGS AT ONLY -2F. SNOW TOTALS LOOK GOOD...ALTHOUGH SHOULD BE
TOUGH TO MEASURE GIVEN EXPECTED STRENGTH OF WINDS. TOTAL SNOWFALL
IS FOR THE TWO STORMS WORKING IN CONCERT...RANGING FROM 8 TO 14 INCHES.

&&
.PREV DISCUSSION...
.SHORT TERM...TODAY THROUGH SUNDAY.
WEATHER CONDITIONS OVER THE NEXT 24 TO 36 HOURS WILL BE THE MAIN
FORECAST CHALLENGE.

AS OF 9Z...OUR NEXT STORM SYSTEM IS KNOCKING ON CWA DOORSTEP. A FEW
LOCATIONS ACROSS NEBRASKA ARE/WERE REPORTING MODERATE SNOW. THIS
MODERATE SNOW IS OCCURRING AHEAD OF AN UPPER LEVEL TROF OF LOW
PRESSURE WHICH IS STILL LOCATED OVER THE FOUR CORNER REGION. AS
THIS DEEP TROF LIFTS NE TODAY...IT WILL HELP STRENGTHEN A SURFACE
LOW PRESSURE SYSTEM WHICH IS CURRENTLY LOCATED OVER THE PANHANDLE
OF OKLAHOMA. GIVEN THE DECENT LIFT AND FORCING...AND A DEEP
DENDRITIC GROWTH REGION...SNOWFALL RATES OF AN INCH OR TWO AN HOURS
SEEMS HIGHLY LIKELY. HAVE ADDED SNOWFALL RATES INTO THE WSW
PRODUCT. THESE RATES SHOULD EASILY RESULT IN SNOWFALL AMOUNTS OF 6
TO 10 INCHES BY LATE TONIGHT ACROSS MOST OF THE CWA. ADD IN THE
SNOWFALL AMOUNTS RECEIVED WITH THE FIRST STORM SYSTEM AND THE CWA
COULD CERTAINLY SEE TOTAL AMOUNTS OF 8 TO 14 INCHES BY ALL SAID
AND DONE. AS FOR WINDS...THUS HEADLINES...BELIEVE MODELS ARE UNDER
DOING SUSTAINED WINDS WITH THIS EVENT...JUST LIKE THEY DID FOR THE
FIRST EVENT. THUS HAVE USED THE HIGHEST MODEL OUTPUT POSSIBLE
WHICH WAS A CONSENSUS AMONG MOS GUIDANCE. BELIEVE THE STRONGEST
WINDS WILL OCCUR ALONG AND WEST OF THE JAMES RIVER VALLEY
TODAY...WITH SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS AROUND 45
MPH. THESE STRONG WINDS WILL SLOWLY EXPAND EASTWARD DURING THE
LATE AFTERNOON/EVENING HOURS TO ENCOMPASS THE ENTIRE CWA. WITH
THESE STRONG WINDS...AND MODERATE TO HEAVY SNOWFALL...FELT IT WAS
BEST TO UPGRADE TO A BLIZZARD WARNING. ALSO PLAYING AS A FACTOR IN
DECISION MAKING WAS THE FACT THAT SEVERAL HIGHWAYS ARE LISTED AS
NO TRAVEL ADVISED...AND I-29 FROM BROOKING TO THE ND/SD WAS
CLOSED.

THE SNOW SHOULD GRADUALLY COME TO AN END FROM SW TO NE AROUND MID
MORNING ON SATURDAY...WITH WINDS DIMINISHING AS WELL. BEYOND
SATURDAY AFTERNOON...THE WEATHER CONDITIONS WILL BE FAIRLY QUIET.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY

A RELATIVELY QUIET WEATHER PATTERN IS IN STORE FOR THE REGION
FOR THE FIRST WORK WEEK OF THE NEW YEAR. A CLIPPER SHORT-WAVE TROUGH
DROPPING SOUTHEASTWARD OUT OF WESTERN MONTANA WILL BRING INCREASING
MID-LEVEL CLOUDS BUT WITH VERY DRY LOW LEVELS AND NO MOISTURE
ADVECTION TO SPEAK OF...ONLY A SLIGHT CHANCE OF LIGHT SNOW OR
FLURRIES ARE EXPECTED DURING THE DAY MONDAY. GLOBAL FORECAST MODELS
ARE IN GOOD AGREEMENT FOR THE MONDAY NIGHT THROUGH THURSDAY
TIME-FRAME...DEVELOPING A DRY NORTHWEST FLOW ALOFT IN THE WAKE OF
THE MONDAY TROUGH. NEAR THE SFC...A LIGHT TO MODERATE WESTERLY
FLOW WILL ALLOW TEMPERATURES TO GRADUALLY WARM TO NEAR SEASONAL
AVERAGES BY MID-WEEK.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

IFR/LIFR CEILINGS AND VISIBILITIES ARE EXPECTED AT ALL TAF
LOCATIONS THROUGH SATURDAY MORNING. A STRONG UPPER LEVEL LOW
PRESSURE AREA LIFTING OVER THE REGION WILL BRING SNOW TO ALL
LOCATIONS. WITH NORTH WINDS OF 25 TO 35 KNOTS WITH GUSTS OVER 40
KNOTS...BLIZZARD CONDITIONS WILL DEVELOP BRINGING VISIBILITIES TO
LESS THAN A QUARTER MILE AT TIMES INTO SATURDAY MORNING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...BLIZZARD WARNING UNTIL NOON CST /11 AM MST/ SATURDAY FOR BROWN-
     BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-DEWEY-
     EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
     MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-
     WALWORTH.

MN...BLIZZARD WARNING UNTIL NOON CST SATURDAY FOR BIG STONE-TRAVERSE.

&&

UPDATE...CONNELLY
SHORT TERM...SD
LONG TERM...CHURCH
AVIATION...CHURCH

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Dec 31, 4:52 AM CST, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
452 AM CST FRI DEC 31 2010

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-011100-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
452 AM CST FRI DEC 31 2010 /352 AM MST FRI DEC 31 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM WILL TRACK ACROSS THE REGION TODAY THROUGH
SATURDAY. THIS STORM SYSTEM WILL LIKELY PRODUCE ADDITIONAL
SNOWFALL AMOUNTS OF 4 TO 10 INCHES ACROSS MOST OF THE REGION.
SNOWFALL RATES OF AN INCH OR TWO AN HOUR WILL BE POSSIBLE AT TIMES
THIS AFTERNOON. STRONG NORTH TO NORTHWEST WINDS OF 20 TO 35
MPH...WITH GUSTS AROUND 45 MPH WILL ACCOMPANY THIS STORM SYSTEM
WHICH WILL RESULT IN BLOWING AND DRIFTING SNOW...ALONG WITH A
REDUCTION IN VISIBILITIES TO NEAR ZERO. THUS A BLIZZARD WARNING IS
IN EFFECT UNTIL NOON ON SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW AND AREAS OF BLOWING SNOW ARE EXPECTED ON SATURDAY MORNING.
THE SNOW WILL BEGIN TO TAPER OFF BY THE AFTERNOON AND WINDS WILL
ALSO DIMINISH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. HOWEVER
SNOWFALL AMOUNTS WOULD GREATLY BE APPRECIATED.

SD

In the hours before

Local storm report, Dec 31, 9:44 AM CST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
944 AM CST FRI DEC 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     HEAVY SNOW       WEBSTER                 45.34N 97.52W
12/30/2010  M7.0 INCH        DAY                SD   CO-OP OBSERVER

1159 PM     SNOW             SISSETON                45.66N 97.05W
12/30/2010  M4.7 INCH        ROBERTS            SD   CO-OP OBSERVER

1159 PM     SNOW             ABERDEEN                45.47N 98.48W
12/30/2010  M4.3 INCH        BROWN              SD   OFFICIAL NWS OBS

0600 AM     SNOW             PIERRE                  44.37N 100.32W
12/31/2010  M3.5 INCH        HUGHES             SD   TRAINED SPOTTER

0600 AM     SNOW             WESTPORT                45.65N 98.50W
12/31/2010  M4.0 INCH        BROWN              SD   CO-OP OBSERVER

0700 AM     SNOW             3 W SISSETON            45.66N 97.11W
12/31/2010  M5.4 INCH        ROBERTS            SD   CO-OP OBSERVER

0700 AM     SNOW             BLUNT                   44.52N 99.99W
12/31/2010  M4.0 INCH        HUGHES             SD   CO-OP OBSERVER

0700 AM     SNOW             1 W WATERTOWN           44.91N 97.19W
12/31/2010  M5.0 INCH        CODINGTON          SD   CO-OP OBSERVER

0700 AM     SNOW             TURTON                  45.05N 98.10W
12/31/2010  M3.0 INCH        SPINK              SD   CO-OP OBSERVER

0700 AM     SNOW             ROSCOE                  45.45N 99.33W
12/31/2010  M5.0 INCH        EDMUNDS            SD   CO-OP OBSERVER

0700 AM     SNOW             ROY LAKE STATE PARK     45.71N 97.43W
12/31/2010  M4.0 INCH        MARSHALL           SD   CO-OP OBSERVER

0700 AM     SNOW             SELBY                   45.50N 100.03W
12/31/2010  M4.6 INCH        WALWORTH           SD   CO-OP OBSERVER

0800 AM     SNOW             BROWNS VALLEY           45.59N 96.83W
12/31/2010  M5.5 INCH        TRAVERSE           MN   CO-OP OBSERVER

0800 AM     SNOW             8 NE COLUMBIA           45.70N 98.19W
12/31/2010  M4.0 INCH        BROWN              SD   CO-OP OBSERVER

0800 AM     SNOW             CLEAR LAKE              44.77N 96.68W
12/31/2010  M3.8 INCH        DEUEL              SD   CO-OP OBSERVER

0900 AM     SNOW             MURDO                   43.89N 100.71W
12/31/2010  M4.5 INCH        JONES              SD   CO-OP OBSERVER

&&

ATG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 blizzard. Local standard time, as filed.

Blizzard, Big Stone

When
December 31, 1:00 PM CST to 11:59 PM CST
Where
Big Stone forecast zone
Reported by
AWOS
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

Blizzard, Traverse

When
December 31, 3:00 PM CST to 11:59 PM CST
Where
Traverse forecast zone
Reported by
AWOS
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 274609, 274610.